Raising CD4 on Atripla
May 14, 2010
I was diagnosed with hiv in 2001. Over time my cd4 decreased and my VL increased. 2 1/2 years ago, I started on Atripla when my CD4 went as low as 260, and VL was >200k.
I've responded well to the Atripla treatment, my CD4 stabilized and my VL is now undetectable. However, my CD4 is always within 290-360, and never, ever gets any higher. My doctor seems unconcerned with this saying that I may just have lower CD4 than others and that this range is "fine."
While it may be "fine" it doesn't give me a lot of wiggle-room if things start to decline. I'd really like to get my CD4 upwards of 500-600 if possible. Are there any alternatives or options. Different, additional meds or other things?
Response from Dr. Henry
Perhaps 15-25% of patients have suboptimal CD4 responses to effective HIV treatment (HIV levels suppressed but modest or laggard CD4 increases). Explanations for the suboptimal CD4 recovery included thymic dysfunction, genetics, ongoing T-cell activation/inflammation, severe scarring of lymph nodes throughout body, and less likely ongoing HIV replication. Efforts to intensify an already effective regimen in settings of poor CD4 recovery with drugs like raltegravir or maraviroc have not noted clinically meaningful CD4 increases. There is no alternative HIV regimen than can be expected to consistently results in better CD4 recovery than with Atripla. In some cases merely being patient and making sure nutrition status is good will results in slow recovery over years. Besides maintaining good HIV suppression good health prevention (heart disease and cancer prevention efforts) is crucial to maintaining optimal long term health. Your situation remains a major issue/frustration in the field. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.